Q: “I’m a school nurse. One of my parents insists that Benadryl is the first line of treatment if her child accidentally eats a peanut. I can’t convince her otherwise. What do you suggest?”
Martha White, MD: I’m glad you brought this up, because it’s a very important issue and could be a matter of life or death. Epinephrine is the only medication proven to stop anaphylaxis, a life-threatening allergic reaction sometimes caused by exposure to a food allergen such as peanut.
Decades ago, before we understood as much about anaphylaxis as we do now, Benadryl (diphenhydramine) was the recommended treatment. However, we now know that diphenhydramine, which is an antihistamine, only treats a few of the minor symptoms associated with anaphylaxis – and it takes about 30 minutes or more to take effect, which is far too long.
On average, fatalities from anaphylaxis occur 30 minutes after food allergen ingestion, and 15 minutes after bee, etc. stings. Fatal reactions can start out with mild symptoms then quickly escalate, and the vast majority of people experiencing severe systemic allergic reactions have only had mild symptoms in the past.
Many parents are hesitant to give their child epinephrine. They often cite fear of traumatizing the child (or themselves) as the primary reason, saying the child has never had what they considered to be a dangerous allergic reaction before.
Parents often use Benadryl first, thinking it is a more gentle approach. However, ANYBODY with a food allergy can have a serious, life-threatening reaction, even if previous reactions have been mild. Any delay in giving epinephrine greatly increases the chance of requiring hospitalization after food-induced anaphylaxis and delaying or failing to use it has been associated with fatal reactions.
I strongly urge using an epinephrine auto-injector as the first treatment for any sign of an allergic reaction to food. A dose of epinephrine for a relatively mild reaction does not harm a patient in any way. In allergy emergencies, it saves lives; Benadryl will not. And you certainly don’t want to wait until a child stops breathing or loses consciousness to provide lifesaving treatment.
My patients and/or their parents practice using the epinephrine auto-injector in my office, and I often talk with them on the phone when they’re using the device for the first time. Within minutes, the child is usually back to normal, and the parents are grateful and relieved. No parent has ever told me they felt bad about giving epinephrine.
So, as a school nurse, what do you do? You’re in a tough position. Address your concerns with the child’s doctor, continue to work with the parents, and suggest patient education organizations such as Allergy & Asthma Network to her. You might also contact The Network’s Anaphylaxis Community Experts (ACE) program at firstname.lastname@example.org to set up an anaphylaxis workshop at your school.
Many U.S. states are passing legislation encouraging schools to establish policies to stock and administer epinephrine. I applaud those efforts.
Martha White, MD, FACAAI, is a board-certified allergist at the Institute of Asthma and Allergy in Wheaton, Md., a member of Allergy & Asthma Network’s Board of Directors, and a fellow of the American College of Allergy, Asthma & Immunology.
Have a medical question? Email email@example.com or write to Ask the Allergist, Allergy & Asthma Network, 8229 Boone Blvd., Suite 260, Vienna, VA 22182.